[Skip to Content]
[Skip to Content Landing]
Contempo 1999
July 28, 1999

Anticoagulant-Induced Thrombosis

Author Affiliations

Author Affiliation: Section of Hematology/Oncology, College of Medicine, Pennsylvania State University, Hershey.

 

Edited by Thomas C. Jefferson, MD, Contributing Editor.

JAMA. 1999;282(4):310-312. doi:10.1001/jama.282.4.310

Each year thromboembolism affects millions of individuals worldwide. As a result, anticoagulants are among the most commonly prescribed drugs in clinical practice. Heparin sodium and warfarin sodium are used alone or sequentially for primary and secondary prophylaxis in the management of a variety of thrombotic diseases. Bleeding complications associated with these agents are well-known; however, the risks and causes of paradoxical venous or arterial thrombosis occurring during anticoagulant therapy have only recently been elucidated. This article reviews the current understanding of serious acquired-prothrombotic states that can occasionally develop during treatment with anticoagulants. As background, a brief description of each drug's mechanism of action is first presented.

First Page Preview View Large
First page PDF preview
First page PDF preview
×